Tennessee, 2022

Flash Flood and Flooding in Tennessee, February 22, 2022

February 22, 2022 · NWS OHX · 9 events in 6 counties and zones

Numerous showers and thunderstorms affected Middle Tennessee on February 22. Some of the storms became severe with a few reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected Middle Tennessee on February 22. Some of the storms became severe with a few reports of large hail and wind damage. In addition, heavy rainfall resulted in flooding across several areas of Middle Tennessee. Rainfall totals from February 21 to February 25 ranged from 3 to over 7 inches fell across the area, which led to widespread river flooding on most rivers and streams across the region through the rest of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 22, 6:32 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 22, 6:32 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
632 AM CST Tue Feb 22 2022

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Latest surface analysis depicts a rather moist airmass in place
across the mid state this morning. Dewpoints are generally in the
50s. The earlier rainfall has moved on off to the east but it did
manage to put down up to an inch of rainfall across northwestern
areas. Latest radar trends do support an overall break in the
widespread activity through the morning hours. Should start to see
some scattered convection begin to work into western areas in the
afternoon. That said, we will undergo some destabilization in the
afternoon. As the stronger forcing reaches the area in the mid to
late afternoon, we could see some strong to severe tstms with
straight line wind damage being the main threat. The timing for the
severe weather potential will be 2p to 5p northwest, 4p to 7p
central zones, 6p to 10p Plateau.

As for the flood potential, The heaviest rainfall looks like it
will occur across central and especially southeastern areas. Forcing
will increase in the late afternoon and will combine with the added
instability. Pwat values are on the high side for this time of year
so the moisture is there. However, the models have backed down some
from overall qpf amounts. Furthermore, the periphery does not show
any significant gradients with the exception of that part of KY
closest to the OH river. Therefore, will let the flood watch
continue as is, but will remove the locally higher totals north of
the 2-3 inch expected amounts.

Took a look at a potential wind advisory for today. We do get some
reasonable subsidence through 18Z so will see some definitive wind
gusts. Overall however, it looks like sustained winds of 15-25 mph
with gusts up to 35mph. This is just below advisory criteria.

Moving on, the showers and tstms will move out just after 12Z on
Wednesday and will provide a brief lull in the activity before the
next system. The southerly component within the upper levels will
establish itself in the post frontal sector and we will see a
surface trough develop over the northwestern Gulf with overrunning
precip quickly spreading northward. The 850 mb front will set up
across our area and provide some strong overrunning Wed nt into Thu.
As surface energy reaches the area on Thursday night we will see
rainfall continue. 1 to 2 inches of additional rainfall cannot be
ruled out for the Wed nt through Thu nt period.

For the near term temps, Mild temps today and then turning more
seasonal behind the fropa on Wednesday into Thursday.

In the ext fcst, The subtropical jet will continue to be active on
Friday following the Thu nt fropa. Surface energy will develop along
the northern Gulf and spread moisture our way once again. Colder air
feeding into the system does not look cold enough for any
consequential snowfall. We could see some light snow on the back
edge of the moisture Saturday night. But overall, the sufficiently
cold air does not catch up to the deeper precip producing moisture.
At any rate, liquid precip amounts look like around one tenth of an
inch northwest to up to one half inch southeast. Temps though the
extended period will run around 5 to 10 degree below normal.

&&

.AVIATION...
12Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Multiple admendments likely due to actual
ceiling/vsby/terminal weather fluctuations thru 23/12Z. Of
particular note, LLWS at all terminals with speed shear
approaching 50-55kts at top of 2 Kft layer CKV/BNA/MQY thru
22/18Z. Shwrs/tstms should prevail across terminals thru much of
forecast period. Mixture of MVFR/IFR ceilings thru 23/12Z. Sly
prevailing sfc winds 10-15kts with gusts to 30kt at times. Gust
possible CKV to 50kts with potential of svr tstms at CKV until
at least 22/17Z. Can not rule out this svr tstm potential for
other terminals but specifics on timing presently not detailed
enough to mention in either TEMPO or prevailing Group. Surface
cold frontal passage will result in winds veering from S/SW to
NW at terminals 23/00Z-23/12Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon CST today through Wednesday morning for
Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-
Dickson-Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-
Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........JB Wright
Hazardous weather outlook, Feb 22, 5:11 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
511 AM CST Tue Feb 22 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-231100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
511 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and Tonight.

Heavy rainfall embedded within an rainfall event will be
possible through tonight which may lead to flooding/flash flooding
concerns across mid state region. Also, some strong to severe
thunderstorms will be possible through tonight with damaging winds,
large hail, and isolated tornadoes main concerns.

Outside of thunderstorms, southerly winds around 15 to 20 mph
with gusts to around 35 mph will be possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall embedded within a rainfall event Wednesday
night through Friday afternoon will be possible which may
lead to flooding/flash flooding concerns across mid state
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Feb 22, 7:24 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
724 AM CST Tue Feb 22 2022

TNZ005-006-023-221415-
Stewart TN-Montgomery TN-Houston TN-
724 AM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of western Montgomery,
Stewart and Houston Counties through 815 AM CST...

At 724 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Canton to near Paris.
Movement was east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Erin, Clarksville, Tennessee Ridge, Big Rock, Cumberland City,
Land Between The Lakes, Houston County Airport, Indian Mound, Palmyra
and Woodlawn.

This includes Interstate 24 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 AM CST for Middle
Tennessee.

&&

LAT...LON 3666 8785 3663 8785 3664 8732 3633 8750
      3633 8751 3625 8755 3625 8795 3631 8796
      3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1324Z 260DEG 53KT 3667 8808 3633 8834

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Barnwell
Special weather statement, Feb 22, 8:12 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
812 AM CST Tue Feb 22 2022

TNZ005>007-023>026-221500-
Stewart TN-Robertson TN-Dickson TN-Humphreys TN-Cheatham TN-
Montgomery TN-Houston TN-
812 AM CST Tue Feb 22 2022

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, eastern Stewart, northwestern Cheatham, Houston, northern
Humphreys and northwestern Robertson Counties through 900 AM CST...

At 811 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to near Vale. Movement was east
at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Grove, Waverly, Camden, Dover, Erin, Fort Campbell, Clarksville,
McEwen, Guthrie, Tennessee Ridge, Pleasant View, Charlotte, Adams,
Vanleer, Cedar Hill, Cumberland City, Slayden, Cheatham Dam, Palmyra
and Woodlawn.

This includes Interstate 24 between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CST for Middle
Tennessee.

&&

LAT...LON 3610 8747 3606 8798 3615 8792 3635 8798
      3664 8767 3665 8679
TIME...MOT...LOC 1411Z 255DEG 47KT 3665 8738 3610 8817

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Barnwell

The radar

The Ft Campbell radar (KHPX), 42 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
February 22, 8:41 AM CST
Where
Montgomery County, 1.46 mi E of Louise
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.367, -87.374

A tree was blown down on Batson Road on the Louise Creek bridge near Highway 48.

Thunderstorm Wind, Montgomery

When
February 22, 8:46 AM CST
Where
Montgomery County, 2.88 mi E of Southside
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
36.382, -87.248

CoCoRaHS station 13.6 SSE reported large tree branches blown down from high thunderstorm winds.

Flood, Stewart

When
February 22, 9:23 AM CST
Where
Stewart County, 0.42 mi NNE of Dover to 0.4 mi NNE of Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.486, -87.828

Water covered Highway 49 just south of Dover in at least two locations.

Hail, Lawrence

When
February 22, 5:46 PM CST
Where
Lawrence County, 1 mi N of Loretto
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.094, -87.450

Quarter size hail was reported on the north side of Loretto.

Flash Flood, Lawrence

When
February 22, 7:50 PM CST
Where
Lawrence County, 2.67 mi NE of Upper Mockeson to 0.96 mi NNE of Upper Mockeson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.095, -87.264

Several roads were flooded and closed across southern Lawrence County near Leoma, including Mount Zion Road, Idaho Road and Kelton Road.

Flood, White

When
February 22, 9:06 PM CST
Where
White County, 2.01 mi WNW of Lost Creek to 1.92 mi NNW of Findlay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.889, -85.384

Flood waters covered Roosevelt Drive near White County High School. Other roads flooded across the county included Lost Creek Road and Hickory Valley Road southeast of Sparta.

Flood, Coffee

When
February 22, 9:19 PM CST
Where
Coffee County, 2.22 mi E of Tullahoma to 2.24 mi E of Tullahoma
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.375, -86.191

A Twitter tSpotter report indicated Jerry Street at East Lincoln Street in Tullahoma was flooded.

Flood, Bedford

When
February 22, 9:41 PM CST
Where
Bedford County, 2.73 mi SE of Whitaker to 3.86 mi NE of Richmond
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.424, -86.593

Social media reports indicated several roads and driveways were flooded across southwest Bedford County.

Flood, Bedford

When
February 22, 9:46 PM CST
Where
Bedford County, 0.18 mi SW of Flat Creek to 1.44 mi S of Flat Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.398, -86.422

A Twitter tSpotter video showed road flooding in the Flat Creek area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011088, 1011090, 1011091, 1011092, 1011095, 1011362, 1011363, 1011364, 1011365.